Colorado, 2015

Tornado and Hail in Colorado, April 23, 2015

April 23, 2015 · NWS BOU · 4 events in 2 counties and zones

A severe thunderstorm produced hail, up to quarter size, and wind gusts to 60 mph over Phillips and Sedgwick Counties. A brief tornado was also observed in southwest Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail, up to quarter size, and wind gusts to 60 mph over Phillips and Sedgwick Counties. A brief tornado was also observed in southwest Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 2:08 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 23, 2:08 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
308 PM MDT THU APR 23 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 238 PM MDT THU APR 23 2015

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE FRONT
RANGE WITH MAIN IMPACTS OF GUSTY WINDS. LOW LEVEL MOISTURE IS
LACKING AS DEWPOINTS NOW IN THE 20S. FURTHER EAST AHEAD OF THE
SURFACE TROF...SURFACE WINDS ARE SOUTHEAST AND HAS BEEN ABLE TO
MAINTAIN DEWPOINTS INT THE MID AND UPPER 40S. RESULTANT SURFACE
BASED CAPES UP TO 1500J/KG MAY SPARK A STRONGER/SEVERE STORM WITH
HAIL AND GUSTY WINDS. COULD SEE A RETURN OF STRATUS/FOG ON THE FAR
PLAINS LATER TONIGHT SO HAVE ADDED MORE CLOUDS TO THE WEATHER
GRIDS WITH CONTINUED SOUTHERLY FLOW.

THE UPPER LEVEL TROF WILL MOVE ACROSS EASTERN COLORADO ON FRIDAY
WITH SOME QG ASCENT ACROSS SOUTHERN AND EAST CENTRAL COLORADO.
APPEARS THERE IS ENOUGH DOWNSLOPE FLOW AND DRYING TO KEEP MOISTURE
LEVELS AT LOW LEVELS. HIGHEST POPS WILL AGAIN BE OVER FAR EASTERN
COLORADO WITH BETTER MOISTURE AND HIGHER QG ASCENT. TEMPERATURES
WILL BE A BIT COOLER FRIDAY AFTERNOON AS THE TROF SWEEPS ACROSS
THE REGION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 238 PM MDT THU APR 23 2015

UPPER SHORTWAVE TROUGH OVER THE CO/KS BORDER WILL CONTINUE
SHIFTING EAST FRIDAY NIGHT AS A SHORTWAVE RIDGE MOVES IN FROM THE
WEST AND QG VERTICAL VELOCITY TURNS DOWNWARD. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL BE DIMINISHING THROUGH THE EVENING
WITH ONLY A FEW ISOLATED SHOWERS CONTINUING OVER THE HIGH TERRAIN
OVERNIGHT.

AN UPPER LOW WILL DIG SOUTH OUT OF THE PACIFIC NORTHWEST SATURDAY AND
CUTOFF JUST SOUTH OF THE FOUR CORNERS BY SUNDAY MORNING. THIS WILL
CAUSE FLOW ALOFT TO TURN SOUTHWEST THEN SOUTH OVER THE AREA WHICH
WILL TRANSPORT MORE MOISTURE INTO THE AREA SATURDAY AFTERNOON
THROUGH THE NIGHT. A SURFACE HIGH PUSHING DOWN OVER THE GREAT
PLAINS WILL HELP PUSH ANY LOWER LEVEL MOISTURE INTO AND AGAINST
THE FOOTHILLS AS WELL. LOOK FOR INCREASING SHOWERS SATURDAY
AFTERNOON THROUGH THE NIGHT WITH SNOW LEVELS DROPPING TO ABOUT
9000 FEET. SNOW AMOUNTS OVER THE HIGH TERRAIN WILL LIKELY REMAIN
AROUND 1 TO 3 INCHES WHERE THE NORTHERN PLAINS WILL SEE SHOWERS
WITH HEAVIER RAIN. AS THE UPPER LOW PUSHES EAS T ACROSS NORTHERN
NEW MEXICO SUNDAY...FLOW WILL TURN MORE EASTERLY INTO THE HIGH
TERRAIN TO FOCUS MORE MOISTURE AGAINST THE FOOTHILLS AND
MOUNTAINS. THE SURFACE AND UPPER LOW WILL SINK FURTHER SOUTH TO
DRAW IN COOLER AIR WHICH CURRENTLY WOULD DROP SNOW LEVELS TO
AROUND 7000 FEET. PRECIPITATION AMOUNTS WILL BE GREATEST ALONG AND
EAST OF THE DIVIDE IN THE MOUNTAINS AND ALONG THE FOOTHILLS.
SEVERAL INCHES COULD FALL OVER SUNDAY AND SUNDAY NIGHT...WILL
CONTINUE TO MONITOR THIS STORM TO SEE IF ANY HIGHLIGHTS WOULD BE
NEEDED.

THE LOW WILL PUSH INTO NORTHERN TEXAS WITH NORTHERLY FLOW ALOFT
MONDAY. TEMPERATURES WILL LIKELY REMAIN QUITE COOL MONDAY WITH
SOME SCATTERED SHOWERS REMAINING. A LARGE UPPER RIDGE WILL THEN
PUSH INTO THE STATE FROM THE WEST TO BEGIN A WARMING AND DRYING
TREND. THE WEAK DISTURBANCE THE GFS SHOWED FOR TUESDAY HAS NOW
TRENDED FURTHER EAST...SO WILL CONTINUE THE WARM AND DRY TREND.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON)
ISSUED AT 238 PM MDT THU APR 23 2015

ISOLATED HIGH BASED STORMS NOW MOVING ACROSS TERMINALS WITH GUSTY
AND ERRATIC WINDS REPORTED AT APA/DEN. NOT A LOT OF ACTIVITY
BEHIND THE CURRENT SHOWERS SO MAY BE ABLE TO REDUCE THE TS/WIND
GUSTS CURRENTLY IN THE TAF. WINDS WILL SHIFT BACK TO DRAINAGE
LATER THIS EVENING. MORE DOWNSLOPE FLOW EXPECTED ON FRIDAY WITH
DRIER CONDITIONS AND LESSER CHANCES OF TS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, Apr 23, 9:37 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MDT THU APR 23 2015

COZ030>051-240445-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1037 AM MDT THU APR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND HIGHER TERRAIN BY EARLY THIS AFTERNOON AND THEN
SPREAD OVER THE PLAINS THROUGH THE EVENING HOURS.

THE BEST CHANCE FOR STORMS WILL BE IN THE MOUNTAINS AND OVER THE
FAR EASTER PLAINS OF COLORADO. OVER FAR EASTERN COLORADO...THERE
WILL BE BETTER LOW LEVEL MOISTURE AVAILABLE WITH A SLIGHT CHANCE
OF POTENTIALLY SEVERE THUNDERSTORMS...MAINLY EAST OF LINE FROM
AROUND NEW RAYMER TO FORT MORGAN TO LIMON. THE MAIN THREAT FROM
THESE STORMS WOULD BE HAIL UP TO ONE INCH IN DIAMETER AND WIND
GUSTS IN EXCESS OF 60 MPH.

FURTHER WEST ALONG THE FRONT RANGE...DRIER LOW LEVELS WILL ALLOW
FOR MORE HIGH BASED STORMS WHICH WILL PRODUCE GUSTY WINDS TO 45
MPH WITH JUST SOME LIGHT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEAKER SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
FRIDAY AND SATURDAY. A STRONGER SYSTEM WILL MOVE ACROSS THE
REGION SUNDAY TO LIKELY BRING A PERIOD OF RAIN WITH SNOW OVER THE
HIGHER TERRAIN. SNOWFALL AMOUNTS COULD POSSIBLY BE SIGNIFICANT
SUNDAY AND SUNDAY NIGHT IN THE FRONT RANGE MOUNTAINS AND
FOOTHILLS...MAINLY ABOVE 8000 FEET.

MONDAY THROUGH WEDNESDAY WILL FEATURE A WARMING AND DRYING TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/KRIEDERMAN

In the hours before

Special weather statement, Apr 23, 3:55 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT THU APR 23 2015

COZ048-050-232330-
LOGAN COUNTY CO-SEDGWICK COUNTY CO-
455 PM MDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
NORTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF TWIN BUTTES...OR 15 MILES SOUTHWEST OF CHAPPELL...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEDGWICK...CROOK AND TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4085 10244 4084 10284 4100 10283 4100 10245
TIME...MOT...LOC 2255Z 273DEG 26KT 4100 10273

RPK

The radar

The Goodland radar (KGLD), 187 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
April 23, 4:35 PM MST
Where
Sedgwick County, 0.87 mi SW of Sedgwick
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
40.920, -102.530

Tornado, Sedgwick

When
April 23, 4:51 PM MST
Where
Sedgwick County, 2.26 mi E of Marks Butte
Rating
EF1
Path length
0.1 mi
Path width
60 yd
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.823, -102.467

A tornado touched down briefly. A grain bin was destroyed and a power pole was knocked down.

Hail, Phillips

When
April 23, 5:31 PM MST
Where
Phillips County, 6.27 mi WNW of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -102.270

Thunderstorm Wind, Phillips

When
April 23, 5:31 PM MST
Where
Phillips County, 6.27 mi WNW of Amherst
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.730, -102.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563532, 563534, 563531, 563535.